MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC WECK VISTA; BLADELESS OBTURATOR

INTUITIVE SURGICAL, INC WECK VISTA; BLADELESS OBTURATOR
Model Number 470359-03
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 01/27/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Isi has not yet received the bladeless obturator for evaluation.Therefore, the root cause of the customer reported failure mode could not be determined.A follow up mdr will be submitted if additional information is received.No image or video clip for the reported event was submitted for review.A review of the site's complaint history does not show any additional complaints related to this product.Based on the information provided at this time, this complaint is being classified as a reportable event due to the following conclusion: during a da vinci-assisted total hysterectomy surgical procedure, a fragment from the bladeless obturator broke and fell inside the patient.No fragment was found upon searching, but the accessory appeared to be broken at the tip with a piece missing.The procedure was completed with no reported injury.Unintended fragments falling inside the patient may require surgical intervention.At this time, it is unknown what caused the breakage to occur.While there was no harm or injury to the patient, the reported failure mode could cause or contribute to an adverse event if it were to recur.Blank mdr fields: follow-up was attempted, but the patient information in sections a and b was either unknown, unavailable, not provided, or not applicable.The expiration date is not applicable.
 
Event or Problem Description
It was reported that during a da vinci-assisted total hysterectomy surgical procedure, a fragment from the bladeless obturator broke and fell inside the patient.Reportedly, the customer looked for fragments inside the patient's anatomy, but no fragments were found.The procedure was completed and when comparing the bladeless obturator that was used in this procedure to another bladeless obturator, the front tip looked broken.The customer could not confirm that fragments remained inside the patient's anatomy, but a piece appeared to be missing, and no fragments were found upon searching.There was no reported injury.Intuitive surgical, inc.(isi) followed up with the initial reporter and obtained the following additional information: the fragment was not retrieved.The surgeon believed the camera trocar and bladeless obturator hit each other when inserting the trocar, and the front tip of the obturator broke and fell inside the patient's abdominal cavity.The accessory was inspected prior to use and there was no damage or anything out of the ordinary identified.There was no injury to the patient.The patient has not returned to the hospital due to experiencing any post-surgical complications related to retaining a foreign object.The accessory is available for return to isi for evaluation.No photographic images or video recording of the procedure were available for isi review.
 
Additional Manufacturer Narrative
Additional information can be found in the following sections: d9, g3, g6, h2, h3, h6 and h10.D11 - the bladeless obturator has been returned and evaluated by the failure analysis team.Failure analysis investigations replicated and confirmed the customer reported complaint of "front tip has been broken." the very tip of the obturator was found to be broken.Approximately 0.020" x 0.052" was broken off and was not returned.The root cause of this failure is attributed to mishandling/misuse.
 
Event or Problem Description
Refer to h10/h11 for follow-up information.
 
Additional Manufacturer Narrative
Based on a re-evaluation of the complaint information, this complaint has been reclassified as an adverse event and product problem rather than just a product problem, as previously reported.Corrected information can be found the following field: b1, b2, and h1.B1 updated from "product problem" to "adverse event and product problem".B2 updated to "required intervention".H1 updated from "malfunction to serious injury".
 
Event or Problem Description
Refer to h10/h11 for follow-up information.

Brand Name
WECK VISTA
Common Device Name
BLADELESS OBTURATOR
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer Contact
david wang
3410 central expressway
santa clara, CA 
4085232100
MDR Report Key11356880
Report Number2955842-2021-10164
Device Sequence Number3415698
Product Code GCJ
UDI-Device Identifier10886874112523
UDI-Public(01)10886874112523(10)M11190812
Combination Product (Y/N)N
Initial Reporter CountryKS
PMA/510(K) Number
K152663
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional
Initial Reporter Occupation Nurse
Remedial Action Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 01/27/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number470359-03
Device Catalogue Number470359
Device Lot NumberM11190812
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/23/2021
Is the Reporter a Health Professional? Yes
Initial Date Received by Manufacturer 01/27/2021
Supplement Date Received by Manufacturer02/24/2021
02/24/2021
Initial Report FDA Received Date02/21/2021
Supplement Report FDA Received Date03/21/2021
05/24/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/09/2019
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES
Patient SexFemale